Journal of the Mathematical Society of Japan

Nonexistence of arithmetic fake compact Hermitian symmetric spaces of type other than An (n ≤ 4)

Gopal PRASAD and Sai-Kee YEUNG

Full-text: Open access


The quotient of a Hermitian symmetric space of non-compact type by a torsion-free cocompact arithmetic subgroup of the identity component of the group of isometries of the symmetric space is called an arithmetic fake compact Hermitian symmetric space if it has the same Betti numbers as the compact dual of the Hermitian symmetric space. This is a natural generalization of the notion of “fake projective planes” to higher dimensions. Study of arithmetic fake compact Hermitian symmetric spaces of type An with even n has been completed in [PY1], [PY2]. The results of this paper, combined with those of [PY2], imply that there does not exist any arithmetic fake compact Hermitian symmetric space of type other than An, n ≤ 4 (see Theorems 1 and 2 in the Introduction below and Theorem 2 of [PY2]). The proof involves the volume formula given in [P], the Bruhat-Tits theory of reductive p-adic groups, and delicate estimates of various number theoretic invariants.

Article information

J. Math. Soc. Japan, Volume 64, Number 3 (2012), 683-731.

First available in Project Euclid: 24 July 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F06: Structure of modular groups and generalizations; arithmetic groups [See also 20H05, 20H10, 22E40] 22E40: Discrete subgroups of Lie groups [See also 20Hxx, 32Nxx]
Secondary: 11F75: Cohomology of arithmetic groups

arithmetic lattices Bruhat-Tits theory volume formula cohomology


PRASAD, Gopal; YEUNG, Sai-Kee. Nonexistence of arithmetic fake compact Hermitian symmetric spaces of type other than A n ( n ≤ 4). J. Math. Soc. Japan 64 (2012), no. 3, 683--731. doi:10.2969/jmsj/06430683.

Export citation


  • A. Borel, Stable real cohomology of arithmetic groups, Ann. Sci. École Norm. Sup. (4), 7 (1974), 235–272.
  • A. Borel and G. Prasad, Finiteness theorems for discrete subgroups of bounded covolume in semisimple groups, Inst. Hautes Études Sci., Publ. Math., 69 (1989), 119–171.
  • H. Cohen, A course in computational algebraic number theory, Grad. Texts in Math., 138, Springer-Verlag, Berlin, 1993.
  • D. I. Cartwright and T. Steger, Enumeration of the 50 fake projective planes, C. R. Math. Acad. Sci., Paris, 348 (2010), 11–13.
  • E. Friedman, Analytic formulas for the regulator of a number field, Invent. Math., 98 (1989), 599–622.
  • P. Gille, The Borel-de Siebenthal's theorem, preprint, 2010.
  • A. S. Golsefidy and A. Mohammadi, Discrete subgroups acting transitively on vertices of a Bruhat-Tits building, Duke Math. J., 161 (2012), 483–544.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure Appl. Math., 80, Academic Press, 1978.
  • V. W. Kharlamov and V. S. Kulikov, On real structures on rigid surfaces, Izv. Math., 66 (2002), 133–150.
  • G. A. Margulis, Discrete subgroups of semi-simple Lie groups, Ergeb. Math. Grenzgeb. (3), 17, Springer-Verlag, Heidelberg, 1991.
  • J. Martinet, Petits discriminants des corps de nombres, Number theory days, Exeter, 1980, London Math. Soc. Lecture Note Ser., 56, Cambridge Univ. Press, Cambridge-New York, 1982, pp.,151–193.
  • D. Mumford, An algebraic surface with $K$ ample, $(K^2)=9$, $p_g=q=0$, Amer. J. Math., 101 (1979), 233–244.
  • W. Narkiewicz, Elementary and analytic theory of algebraic numbers, third edition, Springer Monogr. Math., Springer-Verlag, New York, 2004.
  • A. M. Odlyzko, Discriminant bounds, unpublished, available from:$\sim$odlyzko/unpublished/index.html
  • G. Prasad, Volumes of $S$-arithmetic quotients of semi-simple groups, Inst. Hautes Études Sci., Publ. Math., 69 (1989), 91–117.
  • G. Prasad and A. S. Rapinchuk, Weakly commensurable arithmetic groups and isospectral locally symmetric spaces, Inst. Hautes Études Sci., Publ. Math., 109 (2009), 113–184.
  • G. Prasad and S.-K. Yeung, Fake projective planes, Invent. Math., 168 (2007), 321–370. Addendum, ibid, 182 (2010), 213–227.
  • G. Prasad and S.-K. Yeung, Arithmetic fake projective spaces and arithmetic fake Grassmannians, Amer. J. Math., 131 (2009), 379–407.
  • S. Selmane, Quadratic extensions of totally real quintic fields, Math. Comp., 70 (2001), 837–843.
  • J.-P. Serre, Cohomologie des groupes discrets, Ann. of Math. Studies, 70, Princeton Univ. Press, Princeton, 1971.
  • M. Takeuchi, On the fundamental group and the group of isometries of a symmetric space, J. Fac. Sci. Univ. Tokyo Sect. I, 10 (1964), 88–123.
  • J. Tits, Classification of algebraic semisimple groups, In: Algebraic Groups and Discontinuous Subgroups, Proc. Sympos. Pure Math., Boulder, Colo., 1965, Amer. Math. Soc., RI, 1966, pp.,33–62.
  • J. Tits, Reductive groups over local fields, In: Automorphic forms, representations and L-functions, Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977, Amer. Math. Soc. RI, 1979, pp.,29–69.
  • L. C. Washington, Introduction to Cyclotomic Fields, 2nd edition, Grad. Texts in Math., 83, Springer-Verlag, New York, 1997.
  • R. Zimmert, Ideale kleiner Norm in Idealklassen und eine Regulatorabschätzung, Invent. Math., 62 (1981), 367–380.
  • The Bordeaux Database, Tables obtainable from: